1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Young man with acute dilated cardiomyopathy associated with Methylphenidate

Young man with acute dilated cardiomyopathy associated with Methylphenidate

  1. BoxStar
    Section for Emergency Medicine; Department of Cardiology, Nordland
    Hospital, Bodø, Norway; University of Tromsø, Tromsø, Norway

    Tor-Bjarne Nymark, A Hovland, H Bjørnstad, E W Nielsen

    Abstract: An 18-year-old obese man with a body mass index of 40, diagnosed with
    attention-defi cit hyperactivity disorder and treated with methylphenidate (Concerta®) was acutely
    admitted to hospital with hypoxia and dyspnoea. On investigation signs of liver-, renal-, and
    heart-failure were found. Noradrenalin infusion was started. Echocardiography showed dilated
    left ventricle and an ejection fraction (EF) of 25%. Liver function improved, noradrenalin and
    dobutamine were tapered, but three days after admission a new echocardiography showed an
    EF of 10%. The patient was transferred to the National Hospital (Rikshospitalet, Oslo), where
    intensifi ed treatment including intra aortic balloon pump (IABP) was instituted. Cardiac function
    improved, and 3 weeks later the IABP was disconnected. EF at this point was 15%. The patient
    was denied heart transplantation due to various cofactors. The investigation concluded with a
    probable relationship between his cardiomyopathy and the use of methylphenidate (Concerta).